Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 51, NWS Nashville, TN

July 17, 2019Perry County, Tennessee

NWS Nashville, TN issued this flash flood warning at Jul 17, 2019, 10:41 PM CDT for Perry County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2019, 10:41 PM CDT (03:41 UTC)
Expired
Jul 18, 2019, 1:45 AM CDT
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

County Perry County, TN

The radar

The Ft Campbell radar (KHPX), 128 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.7 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 878 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
878 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1259 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WGUS54 KOHX 180341
FFWOHX
TNC135-180645-
/O.NEW.KOHX.FF.W.0051.190718T0341Z-190718T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
1041 PM CDT Wed Jul 17 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Northwestern Perry County in Middle Tennessee...

* Until 145 AM CDT.

* At 1039 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Over three inches of rain has 
  fallen in the last three hours with more heavy rainfall moving 
  into the area. Flash flooding is expected to begin shortly. 

* Some locations that will experience flooding include...
  Linden and Mousetail Landing State Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3566 8802 3568 8802 3569 8803 3572 8804
      3577 8799 3584 8796 3584 8791 3583 8791
      3580 8785 3582 8784 3583 8781 3552 8786
      3556 8800 3562 8804

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 7:38 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 17, 7:38 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
738 PM CDT Wed Jul 17 2019

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

I'd like to say we're going to be in for a quiet evening, but it
just doesn't look like it. On top of scattered showers and
thunderstorms that have developed over our southwestern counties,
an MCS-like system over SE Missouri continues to head this way.
I'm ball parking it's arrival in the 9-10 pm hour for Land
between the Lakes. A couple things of note with this complex of
storms: it seems to be riding a instability gradient that
stretches from far western KY southeastward into our western
counties. I believe this is the trajectory we can look for over
the next several hours as steering winds would also coincide with
this path. KPAH radar has shown some decent velocities over the
last hour, including 40-50 kts, with a few higher pixels. Latest
hi-res guidance shows these storms losing what organization they
have over the next several hours and I can't disagree with this
thinking. With no synoptic support to speak of and the loss of
daytime heating, they should begin to wane. However, MCS
structures can make their own environment to perpetuate longevity.
So I expect a few wind gusts west of I-65 and north of I-40 in
the 40 mph range once they break into Middle TN. They should
weaken further as they approach the I-65 corridor, but we'll have
to monitor them.

Of course, the big story of the forecast is the warmup in store
over the next couple of days. It still looks like mid-state Heat
Index values should remain in the 100-105 range, but that's
nothing to sneeze at. If there was a "miserable meter", it'll be
pegged out the next few days. Please take precautions if you have
to be outside the next few afternoons.

&&

.AVIATION...
00Z TAF DISCUSSION.

A complex of storms in eastern Missouri is expected to ride
southeast and possibly impact CKV, BNA, and MQY overnight. There
are still questions how long the complex can hold together so only
mentioned VCSH at CSV. There is ample moisture in the low levels
for low ceilings and BR at CSV. Storms could complicate any fog
development. After mid morning, can't rule out a few storms around
the area, but confidence isn't high enough to leave in the tafs.
Winds will generally be out of the west between 5-10 kts for the
forecast.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........Reagan
Hazardous weather outlook, Jul 17, 11:15 AM CDT, 11 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
1115 AM CDT Wed Jul 17 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-181615-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
1115 AM CDT Wed Jul 17 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

A couple of strong storms could produce brief gusty winds and
localized flooding this afternoon and evening. The greatest chance
for thunderstorms will be near the Alabama border and across the
Cumberland Plateau.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Hot and humid conditions are expected Thursday through the
weekend. Heat index values will exceed 100 at times, and could
reach 105 degrees in some spots. The Cumberland Plateau will have
peak heat index values in the 90s.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

13

In the hours before

Special weather statement, Jul 17, 8:07 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Nashville TN
807 PM CDT Wed Jul 17 2019

TNZ056-180130-
Perry TN-
807 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR PERRY COUNTY UNTIL 830 PM CDT...

At 806 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Parsons, or 10 miles northwest of Linden, moving
southeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Linden, Lobelville and Mousetail Landing State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3566 8802 3568 8802 3569 8803 3572 8804
      3577 8799 3581 8797 3582 8796 3569 8774
      3566 8774 3563 8769 3546 8791 3561 8804
      3562 8804
TIME...MOT...LOC 0106Z 316DEG 9KT 3571 8798

10
Special weather statement, Jul 17, 9:06 PM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Nashville TN
906 PM CDT Wed Jul 17 2019

TNZ057-058-180245-
Hickman TN-Lewis TN-
906 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LEWIS AND
SOUTHEASTERN HICKMAN COUNTIES UNTIL 945 PM CDT...

At 905 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Centerville, moving southeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Centerville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3580 8743 3571 8725 3570 8726 3570 8730
      3566 8732 3566 8734 3565 8733 3564 8733
      3562 8735 3560 8736 3558 8734 3557 8744
      3567 8758
TIME...MOT...LOC 0205Z 313DEG 8KT 3569 8745

10
Special weather statement, Jul 17, 10:26 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Nashville TN
1026 PM CDT Wed Jul 17 2019

TNZ023>025-057-180400-
Hickman TN-Dickson TN-Humphreys TN-Houston TN-
1026 PM CDT Wed Jul 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR DICKSON...EASTERN HOUSTON...
NORTHEASTERN HUMPHREYS AND NORTHWESTERN HICKMAN COUNTIES UNTIL 1100
PM CDT...

At 1025 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of McEwen, or 8 miles southeast of Erin, moving southeast
at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Dickson, White Bluff, McEwen, Burns, Charlotte, Vanleer, Slayden and
Pinewood.

This includes Interstate 40 between mile markers 154 and 172.

LAT...LON 3635 8759 3634 8759 3634 8757 3615 8716
      3614 8717 3583 8759 3619 8777
TIME...MOT...LOC 0325Z 312DEG 32KT 3622 8762

27

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:07 PM CDTAreal Flood AdvisoryOHXPerry3 hr
Jul 17, 8:07 PM CDTSpecial Weather StatementOHXPerry23 min
Jul 17, 9:06 PM CDTSpecial Weather StatementOHXHickman39 min
Jul 17, 9:10 PM CDTSevere Thunderstorm WarningOHXHouston, Stewart50 min
Jul 17, 9:57 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart33 min
Jul 17, 10:26 PM CDTSpecial Weather StatementOHXDickson34 min
Jul 17, 10:54 PM CDTSpecial Weather StatementOHXCheatham, Davidson51 min
Jul 17, 11:30 PM CDTSpecial Weather StatementOHXDavidson, Williamson45 min
Jul 18, 4:08 AM CDTHeat AdvisoryOHXBedford, Cheatham, Davidson, Dickson, Giles, Hickman and 18 more10 hr
Jul 18, 2:29 PM CDTHeat AdvisoryOHXBedford, Cannon, Cheatham, Clay, Coffee, Davidson and 23 more29 hr
Jul 18, 2:41 PM CDTSpecial Weather StatementOHXVan Buren49 min
Jul 18, 4:02 PM CDTSpecial Weather StatementOHXGiles28 min
Jul 18, 4:18 PM CDTSpecial Weather StatementOHXHickman42 min
Jul 18, 4:48 PM CDTSpecial Weather StatementOHXGiles42 min
Jul 18, 5:34 PM CDTSpecial Weather StatementOHXLawrence41 min
Jul 18, 5:58 PM CDTAreal Flood AdvisoryOHXLawrence, Wayne3 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.